Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 31, NWS Honolulu, HI

October 19, 2014Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 19, 2014, 11:08 AM HST for Honolulu County, Hawaii. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2014, 11:08 AM HST (21:08 UTC)
Expired
Oct 19, 2014, 7:43 PM HST
In force
9 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 1:15 PM HSTFLASH FLOODHonolulu, HIKONA STREET CLOSED NEAR ALA MOANA DUE TO KNEE HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2014-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2014-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WGHW50 PHFO 192108
FFWHFO
HIC003-200000-
/O.NEW.PHFO.FF.W.0031.141019T2108Z-141020T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1108 AM HST SUN OCT 19 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 200 PM HST

* AT 1053 AM HST...SPOTTERS REPORTED FLASH FLOODING FROM HEAVY RAIN
  ALONG THE SOUTH SHORES OF HONOLULU. WEATHER RADAR ALSO INDICATED 
  HEAVY RAIN OVER THE SOUTHERN HALF OF OAHU. THE AREA OF HEAVY RAIN 
  WAS MOVING NORTHWARD AROUND 10 MILES PER HOUR.

* THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2160 15831 2173 15797 2146 15771 2131 15762
      2124 15772 2129 15812

$$

EVANS
4 follow-up statements
554 
WGHW70 PHFO 192236
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1236 PM HST SUN OCT 19 2014

HIC003-200000-
/O.CON.PHFO.FF.W.0031.000000T0000Z-141020T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1236 PM HST SUN OCT 19 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 200 PM HST...

DOPPLER WEATHER RADAR CONTINUES TO SHOW MODERATE RAIN MOVING FROM 
SOUTH TO NORTH ACROSS THE ISLAND. AT 1230 PM HST ANOTHER BAND OF 
MODERATE TO HEAVY RAIN WAS JUST OFFSHORE...APPROACHING FROM THE 
SOUTH-SOUTHEAST AT 15 MILES PER HOUR.

THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2160 15831 2173 15797 2146 15771 2131 15762
      2124 15772 2129 15812

$$

EVANS
416 
WGHW50 PHFO 192359
FFWHFO
HIC003-200300-
/O.EXT.PHFO.FF.W.0031.000000T0000Z-141020T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
159 PM HST SUN OCT 19 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 500 PM HST

* AT 146 PM HST...RADAR SHOWED MODERATE TO HEAVY RAIN ACROSS MOST 
  OF OAHU. THE RAIN WAS MOVING TOWARD THE NORTH-NORTHWEST AT 15 
  MILES PER HOUR. ALSO...ROAD CLOSURES HAVE BEEN REPORTED ALONG THE 
  SOUTHERN PORTION OF THE ISLAND. THEREFORE...THE FLASH FLOOD 
  WARNING HAS BEEN EXTENDED.

* THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2160 15831 2173 15797 2146 15771 2131 15762
      2124 15772 2129 15812

$$

EVANS
780 
WGHW50 PHFO 200258
FFWHFO
HIC003-200600-
/O.EXT.PHFO.FF.W.0031.000000T0000Z-141020T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
458 PM HST SUN OCT 19 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 800 PM HST

* AT 445 PM HST...RADAR SHOWED MODERATE TO HEAVY RAIN ACROSS MOST 
  OF OAHU. THE RAIN WAS MOVING TOWARD THE NORTH-NORTHWEST AT 15 
  MILES PER HOUR. ALSO...ROAD CLOSURES HAVE BEEN REPORTED ALONG THE 
  SOUTHERN PORTION OF THE ISLAND. THEREFORE...THE FLASH FLOOD 
  WARNING HAS BEEN EXTENDED.

* THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2160 15831 2173 15797 2146 15771 2131 15762
      2124 15772 2129 15812

$$

EVANS
268 
WGHW70 PHFO 200543
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
743 PM HST SUN OCT 19 2014

HIC003-200553-
/O.CAN.PHFO.FF.W.0031.000000T0000Z-141020T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
743 PM HST SUN OCT 19 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 2160 15831 2173 15797 2146 15771 2131 15762
      2124 15772 2129 15812

$$

MORRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 10:15 AM HST, 53 minutes earlier.

Area forecast discussion, Oct 19, 10:15 AM HST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1015 AM HST SUN OCT 19 2014

.SYNOPSIS...
INCLEMENT WEATHER ASSOCIATED WITH HURRICANE ANA WILL CONTINUE
STATEWIDE THROUGH THIS AFTERNOON.

STAY WELL INFORMED WITH THE LATEST FORECASTS AND BULLETINS FROM THE
CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE IN
HONOLULU. A MORE STABLE AND DRIER TREND WILL BEGIN ESTABLISHING IN
THE WAKE OF ANA IN THE NEXT COUPLE OF DAYS.

&&

.DISCUSSION...
AT 8 AM HST HURRICANE ANA WAS LOCATED AT 20.6N 159.7W...OR ABOUT 100
MILES S OF LIHUE IN KAUAI. ANA IS SLOWLY MOVING WNW AT ABOUT 5 MPH
AS IT BRINGS WIDESPREAD CLOUDS AND SHOWERS ACROSS THE W HALF OF THE
ISLAND CHAIN. MAXIMUM SUSTAINED WINDS OF ANA ARE 80 MPH.

AS ANA PULLS VERY SLOWLY AWAY FROM THE MAIN HAWAIIAN ISLANDS...THERE
WILL BE ADJUSTMENTS TO THE WARNING AND WATCH AREAS AS THE DAY
PROGRESSES. SO...STAY WELL INFORMED WITH THE LATEST FORECASTS AND
BULLETINS FROM THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL
WEATHER SERVICE IN HONOLULU.

IN THE MEAN TIME...RAINY WEATHER WILL BE EASING OVER KAUAI COUNTY
AS WE APPROACH THE AFTERNOON HOURS. SO FAR MOST OF THE HEAVY WEATHER
HAS BEEN CENTERED OVER OAHU...AND SOME HEAVY SHOWERS AND
THUNDERSTORMS SPRUNG UP ALONG A PART OF WINDWARD BIG ISLAND FROM
OOKALA TO NEAR MOUNTAIN VIEW...PROMPTING A FLOOD ADVISORY THAT WAS
CANCELED A SHORT WHILE AGO.

MAUI COUNTY IS QUIET SO FAR...BUT THE AIR MASS IS UNSTABLE THERE
AND VERY CAPABLE OF SETTING OFF LOCALLY HEAVY SHOWERS AND A
THUNDERSTORM OR TWO FOR THE REST OF THE DAY. AS ANA CONTINUES TO
MOVE FURTHER AWAY...WE ANTICIPATE IMPROVING CONDITIONS OVER THIS
COUNTY TONIGHT. WE DO NOT EXPECT AN EXTENSION OF THE FLASH WATCH
FOR MAUI COUNTY AS OF NOW. THIS THOUGHT MAY CHANGE HOWEVER SHOULD
SHOWERS AND STORMS PICKS UP THIS AFTERNOON.

AS FOR OAHU...CLEARING APPEARS TO BE SLOW RIGHT NOW WITH THAT AREA
OF DENSE CLOUDS AND RAIN PRETTY MUCH STATIONARY OVER THE ISLAND.
THE EXTENSION OF THE FLASH FLOOD WATCH CURRENTLY IN EFFECT UNTIL 6
PM THIS EVENING AND IS SERIOUSLY BEING CONSIDERED FOR AN EXTENSION
TO 6 AM MONDAY MORNING.

THE FORECAST PACKAGE HAS BEEN UPDATED EARLIER TO INCLUDE A SLIGHT
CHANCE OF THUNDERSTORMS FOR WINDWARD BIG ISLAND FOR THE REST OF
TODAY. THE PACKAGE WILL BE UPDATED IN THE NEXT COUPLE OF HOURS TO
INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS FOR THE REST OF THE BIG
ISLAND FOR THIS AFTERNOON.

PEOPLE IN HAWAII SHOULD REMAIN WELL INFORMED WITH THE LATEST
BULLETINS AND FORECASTS WHICH ARE AVAILABLE AT
WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTPA25 PHFO AND TCMCP5. PUBLIC
ADVISORIES UNDER HEADERS WTPA35 PHFO AND TCPCP5...AND DISCUSSIONS
UNDER HEADERS WTPA45 PHFO AND TCDCP5. MORE DETAILED INFORMATION CAN
ALSO BE FOUND IN THE TROPICAL STORM ANA LOCAL STATEMENT UNDER
HEADERS WTHW80 PHFO AND HLSHFO.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MAUI COUNTY...OAHU AND
KAUAI COUNTY. THE FLASH FLOOD WATCH FOR THE BIG ISLAND IS NO LONGER
IN EFFECT.

PRESSURE GRADIENTS BETWEEN A HIGH PRESSURE SYSTEM LOCATED FAR NNE OF
THE ALOHA STATE AND HURRICANE ANA REMAIN TIGHT...ALLOWING FOR
LOCALLY STRONGER WINDS OVER KAUAI AND OAHU.

FOR THE FIRST HALF OF THE WORK WEEK...AS ANA MOVES FURTHER WAY
FROM THE MAIN ISLANDS...EXPECT A RETURN TO A TYPICAL TRADE WIND
PATTERN BY WEDNESDAY NIGHT WITH INCREASINGLY STABLE CONDITIONS
EXPECTED ACROSS THE AREA.

&&

.AVIATION...
ANA CONTINUES TO BRING DEEP LAYERED CLOUDS TO THE REGION FROM MAUI
TO THE WATERS NORTHWEST OF KAUAI. MVFR CONDITIONS WILL
PREVAIL...WITH IFR CONDITIONS IN THE HEAVIER SHRA/TSRA. CONDITIONS
MAY IMPROVE LATER TODAY OVER MAUI...BUT CONDITIONS WILL LIKELY
PREVAIL OVER OAHU AND KAUAI THROUGH THE NIGHT.

THE LAYERED CLOUDS...SHRA/TSRA HAVE PROMPTED AN AIRMET FOR
ICING...FOR MOUNTAIN OBSCURATION...AND FOR TURBULENCE. EXPECT GUSTY
WINDS IN AND NEAR ANY THUNDERSTORMS.

SEE TC SIGMET QUEBEC SERIES FOR HURRICANE ANA.

&&

.MARINE...
HURRICANE ANA WILL CONTINUE TO AFFECT THE COASTAL WATERS OF MAINLY
KAUAI THIS AFTERNOON WHERE OCEAN CONDITIONS CONTINUE TO BE HAZARDOUS
DUE TO STRONG AND GUSTY WINDS...LARGE SWELLS AND ROUGH SEAS OVER
EXPOSED AREAS.

THE HIGH SURF ADVISORY FOR THE WEST SHORES OF THE BIG ISLAND AND
SOUTH FACING SHORES OF MOLOKAI MAUI LANAI AND KAHOOLAWE WILL BE
LOWERED SHORTLY. THE LANAI BUOY CONTINUES TO SHOW A DOWN TREND WHERE
IT IS SAFE ENOUGH TO CALL OFF THE ADVISORY. READINGS FROM THE
BARBERS POINT BUOY ARE STILL HIGH ENOUGH TO KEEP THE ADVISORY GOING
THROUGH THIS AFTERNOON FOR THE SOUTH FACING SHORES OF OAHU.

OUTSIDE OF KAUAI...AN ELEVATED NORTHWEST SWELL WILL MAINTAIN THE
HIGH SURF ADVISORY FOR THE NORTH AND WEST FACING SHORES OF OAHU AND
MOLOKAI...AND THE NORTH FACING SHORES OF MAUI. WE WILL BE MONITORING
CLOSELY THE HILO BAY BUOY IF A HIGH SURF ADVISORY IS NEEDED THERE.
SURF COMPUTES SUGGESTS SURF JUST BELOW ADVISORY CRITERIA.

THE SLIGHT RISK OF A THUNDERSTORM NOW COVERS ALL WATERS SURROUNDING
THE BIG ISLAND FOR THIS AFTERNOON.

ALL PEOPLE IN HAWAII SHOULD CLOSELY FOLLOW THE LATEST BULLETINS AND
FORECASTS ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN HONOLULU.

FOR MORE DETAILED INFORMATION ON MARINE AND SURF CONDITIONS...PLEASE
REFER TO THE HURRICANE ANA LOCAL STATEMENT AVAILABLE AT
WWW.WEATHER.GOV/HAWAII UNDER HEADERS WTHW80 PHFO AND HLSHFO.

ELSEWHERE...A SMALL CRAFT ADVISORY /SCA /REMAINS IN EFFECT FOR ALL
WATERS NOT UNDER A HURRICANE WARNING...TROPICAL STORM WARNING OR
WATCH. WE WILL REASSESSES THE NEED FOR THE SCA FOR WATERS SOUTH OF
THE BIG ISLAND THIS AFTERNOON.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI-
OAHU-MOLOKAI-LANAI-KAHOOLAWE-MAUI.

HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR OAHU SOUTH SHORE-
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD
WEST-WINDWARD HALEAKALA.

TROPICAL STORM WARNING FOR NIIHAU-KAUAI.

TROPICAL STORM WARNING FOR KAUAI CHANNEL.

SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-OAHU WINDWARD WATERS-OAHU LEEWARD
WATERS-KAIWI CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

&&

DISCUSSION...LAU
MARINE...LAU
AVIATION...BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:38 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 18, 9:58 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 18, 10:46 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 18, 11:26 PM HSTSpecial Marine WarningHFO49 min
Oct 19, 1:36 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 19, 2:57 AM HSTFlash Flood WarningHFOKalawao3 hr
Oct 19, 4:01 AM HSTHurricane WarningHFO13 hr
Oct 19, 7:22 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 19, 8:34 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 19, 9:23 AM HSTSpecial Marine WarningHFO52 min

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.